Bruise easy? Your inhaled steroid might be to blame.

Bruise easy? Your inhaled steroid might be to blame.

I am not particularly graceful, but I’m not also particularly clumsy. (Okay maybe I am, but rarely to the point that I trip and actually fall often, or that I’ve ever broken a bone.) I bump stuff often enough, sure, but not nearly hard enough to warrant the quantity–and harshness–of the bruises frequently popping up on my lower legs (and, more rarely, my lower arms) that I have little explanation for.
When my grandma was recently commenting (for the gazillionth time) about the collection of bruises on my leg asking “Where’d you get those bruises?”

Finally, after nearly 8 years on inhaled steroids I considered this possibility. While the side effect of bruising is pretty well known with oral (systemic) corticosteroids like prednisone, what about inhaled ones? Sure enough, there is research from as far back as 1992 that links easy bruising, especially in the lower legs and forearms to using higher doses of inhaled cofticosteroids. Mystery solved for me–well, at least I have an explanation for why I’m always so bruised-up despite not, you know, playing contact sports or anything (I mean, if I were playing goalball with the guys I coach rather than just coaching, that would be an explanation because that ball is hard).

It turns out, that it’s been long noted that increased skin bruising, or “skin thinning” is a side effect of higher doses of inhaled corticosteroids (over 1000 micrograms [mcg] daily), Why I haven’t made this connection before, of course, I’m unsure, but that’s why I’m sharing with you, Asthma.Net readers! Yes, bruising can be a symptom of other medical issues, but, if you’ve got nothing else weird going on and your bruises look fairly normal, it could just be your inhaled steroids.

A slightly more recent article (slightly) from 1996 notes that in doses over 1500 mcg increased “skin fragility” may occur, including bruising1–in the 1992 study, participants reported easy bruising as their most common side effect.2 This is more likely to occur in older patients, those on higher doses of inhaled steroids, and women.1 They also link the bruising with “chronic UV exposure” areas of the body–specifically, lower legs and forearms.1

If inhaled steroids are supposed to have fewer systemic (throughout the body) side effects than oral ones, why does it affect the skin (and other parts of the body, as in glaucoma, another well-known side effect of asthma meds which affects the eye, or eyes)?1 Well, it’s been found that no matter what inhaler device you’re using, some of the medicine you inhale will invariably enter your stomach. Between this and transfer via the lungs into the bloodstream, systemic side effects do occur from inhaled steroids–but they are still safer than systemic ones.3 Essentially, the capillaries (which connect veins and arteries throughout your body) are less resistant to trauma–or bumps–and thus a small amount of blood pools under the skin where these capillaries “leak” blood under the skin4. As the lower arms and lower legs are more prone to bumps–simply by hazard of location!–and the blood vessels are less protected than in the upper legs and arms, this causes a perfect storm for easy bruising for some of us receiving inhaled steroid treatments for asthma.

What can be done to maybe ease your easy bruising? If you’re really troubled, chat with your doctor to make sure that everything else checks out okay. Otherwise, though, regularly using moisturizer on areas that bruise easy–for me, my legs–can help protect the skin and perhaps toughen it up a bit.1 Protecting easily affected areas from the sun through keeping covered with clothing, or application of sunscreen 1 may help (this could explain my less prevalent bruises in winter when I’ve got jeans on to protect my legs instead of just shorts, and the change in sun exposure.

I’m going to personally try the moisturizer trick for awhile and see how things go. Does anybody else experience easy bruising–and are you sick of always getting asked about it (and brush it off as clumsiness even if you don’t really feel that clumsy?! Because that’s my boat, and while shaking it off wasn’t too troubling for me, I’m happy to have an answer now!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Asthma.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.
View References
  1. http://www.medsafe.govt.nz/profs/puarticles/2.htm
  2. http://www.ncbi.nlm.nih.gov/m/pubmed/1426216/
  3. http://www.atsjournals.org/doi/full/10.1513/pats.200402-016MS#.V4_6lb-QKnM
  4. Schleimer RP. Inhaled Steroids in Asthma: Optimizing Effects in the Airways. New York: Marcel Dekker; 2002.

Comments

View Comments (9)
  • DEBB
    3 months ago

    I’m very glad I found this. I’ve wondered what is going on with me for years. I’ve been taking Symbicort (max dose twice a day) for many, many years and for about 5 years I have been getting so many bruises and my skin tears so easily – on my forearms only. I’ve got scars now and it’s crazy how little bumps or even me scratching my arm can result in an ugly dark red bruise that stays for a week or two. I found out recently they are called purpura. For at least 4 years I thought I was getting them because I lost a great deal of weight and I thought I’d just lost fat on my arms and the skin was now very thin. But they only happen on the front of my forearms. Also I mostly wake up with them. I tell people I must beat myself up in my sleep. Now I’m wondering it’s from my daily doses of Symbicort. I have to take the max dose of it in the morning and at night. I’ve never smoked but passive smoke has wrecked my already asthmatic lungs, hence the Symbicort. Not happy about that at all. I’ve recently had ‘CoQ10’ mentioned to me and also ‘Gold Bond brand Strength and Resilience’ cream. I have not yet tried either. Has anyone tried either? Can a cream (or anything else) actually thicken skin? I am wondering if I should see my GP about getting onto something other than Symbicort. Could my weight loss be the cause or the Symbicort or both? Or maybe I’m deficient in some vitamins. I’m in my mid 60’s and otherwise healthy. My forearms look worse by the week and scars are permanent :((

  • hamgarn
    5 months ago

    I took low dose Advair for 8 years. Bumped up the dosage; after a year or two started seeing Purpura on my forearms. Switched to Singulair for asthma control to get away from the steroid. Asthma is still well controlled two months later and the purpura have virtually stopped. You might want to consider it.

  • Leon Lebowitz, RRT moderator
    5 months ago

    Hi hamgarn and thanks for your post. We appreciate you sharing what works for you and the successes you’ve had changing over the medication from Advair to Singulair. Keep up the good work!
    Leon (site moderator)

  • CBDunn
    2 years ago

    I have experienced this even when I was off inhaled/oral steroids for a long time. My doctor suggested I use Retin-A on my arms. It thickens skin. You must make sure to wear sunscreen or avoid sun after Retin-A use. There are also bruise formulas available such as Dermablend.

  • sgilmore1971
    2 years ago

    I have personally wondered about this for years myself! Thank you for sharing your story! I have used inhaled steroids for asthma for many years and have noticed the bruising in my lower legs and arms for the past 5 – 10 years. I always assumed it was because I am over 40 ! I also had a complete hysterectomy at age 32 and wondered if that could contribute to the bruising easily.

  • Kerri MacKay moderator author
    2 years ago

    I’ve bruised pretty easy since I started inhaled steroids. But I didn’t really notice it until AFTER a period of time where I was significantly anemic due to fibroids. At that point I would have just blamed bruising on the anemia anyways.
    Once the anemia was resolved though for a couple years I noticed I was STILL getting bruises popping up. Sure enough..!
    Are you on hormone replacement from the hysterectomy? I also considered whether or not being on the pill for the fibroids might have contributed, but honestly, I think my bruises predate that experience and I just blamed other stuff (for the 2.5 years prior to the fibroid/anemia thing I was working in daycare, so I always just presumed it was me bumping into things/kids running at me/play related! 🙂

  • Leon Lebowitz, RRT moderator
    2 years ago

    Hi sgilmore1971 and thanks for sharing YOUR experiences with inhaled steroids and bruising. We appreciate your feedback. I would suggest that if your ‘bruising’ symptoms persist, or worsen, that you visit with your physician to make certain nothing unusual is going on. Please check back with us and let us know how you’re doing.
    All the best, Leon (site moderator)

  • Poll